emeraldwhisper
top of page
RHRC-Pictorial-Logo_edited.png
 / Opioids / Opioid Overdose Signs And Symptoms

Opioid Overdose Signs and Symptoms

Are you aware that deaths from opioids increased from 56,064 to 75,673 in the 12 months between April 2020 and April 2021 in the United States of America due to an opioid overdose? The information has been confirmed by the CDC's National Center for Health Statistics; currently, it is estimated that 2 million people suffer from prescribed opioid addiction.

 

Opioids are strong prescription pain relievers such as morphine, oxycontin, hydrocodone, fentanyl, and tramadol, often prescribed for chronic pain, including after surgery and advanced cancer. Prescription opioids are best used over a short period due to their addictive nature.

What is an Opioid Overdose?

The term opioid is used to describe compounds extracted from the poppy seed and semi-synthetic and synthetic compounds with similar properties that can interact with opioid receptors in the brain.

 

An opioid overdose occurs when you take a dosage higher than what is prescribed or combine an opioid with other drugs such as alcohol. Opioids are classified as either schedule I or schedule II drugs. It means they have high potency for misuse or abuse. Anyone can overdose on opioids; it doesn't matter whether you had used the drug before or used it for the first time. Sometimes the pain is so overwhelming that you use it more while trying to reduce it further.

 

An opioid overdose can occur due to the following reasons;

 

  • You accidentally take them more or take a more significant number than prescribed; for example, if you take four times instead of twice or take two tablets instead of one.

  • Intentionally increase the dosage to feel a more significant high or reduce the pain prescribed.

  • Intentionally misuse a prescribed drug in a way other than what your doctor prescribed.

  • You mix an opioid with other over-the-counter drugs, alcohol, benzodiazepines, or cocaine.

  • When your child uses a drug prescribed for an adult, you take drugs prescribed for someone else.

  • When you have injected yourself with opioids.

  • When you resume using opioids after a long period of abstinence, e.g., after detoxification

  • If you have a concurring medical condition such as HIV, lung or liver disease, or mental health conditions.

  • When you use prescription opioids without medical supervision

Causes of an Opioid Overdose

Opioids interrupt your brain's receptors by hindering your impulse to breathe. Your breathing will slow down dangerously or stop altogether. You could suffer from brain damage, coma, or even death if not attended to immediately. However, its onset depends on the method of ingestion, the dosage ingested, and personal risk factors such as age and weight.

Did You Know Rolling Hills Recovery Center Offers Treatment for Opioid Abuse?

A patient navigator is ready to help. Our team of dedicated professionals are here to help 24 hours a day.

Medically Reviewed:

IMG-2701_edited_edited.jpg

Rolling Hills Recovery Center

Expert Contributor

Dr. Williams presently serves on the board of Directors for two non-profit service organizations. He holds a Master’s degree in Human Services from Lincoln University, Philadelphia, Pa, and a Ph.D. with a concentration in Clinical Psychology from Union Institute and University. In Cincinnati, Ohio. He is licensed to practice addictions counseling in both New Jersey and Connecticut and has a pending application as a practicing Psychologist in New Jersey.

Don't See Your Insurance?

Our staff will help you step by step, answering any questions you may have.

blue-cross-blue-shield-vector-logo_edited.png
beacon-logo.png
aetna-logo_edited.png
cigna-logo-1_edited.png
unitedhealthcare-vector-logo_edited.png
EBC_25AnthemTag_Logo_300_K_4c_07_15_edited.png
valueoptions-logo-300x206_edited.png
imagesGUYPZ60B_edited.png

Signs and Symptoms of an Opioid Overdose

Suppose you or a loved one uses opioids as pain medication for recreation or struggles with dependency. It is essential to identify most of the signs and symptoms of overdose in case it happens.

 

Below are some opioid overdose symptoms;

 

  • Respiratory depression; you will notice snoring or choked breathing, shallow breathing, irregular/halted breathing, or you can stop breathing.

  • Loss of consciousness or unresponsiveness.

  • Blue, purple or grayish skin, lips, or fingertips (signifying lack of oxygen).

  • Awake but not able to talk.

  • Frequent vomiting.

  • Confusion and delirium.

  • Very limp body.

  • Cold, pale, or clammy skin.

  • Low blood pressure.

  • Lack of pulse or slow erratic pulse rate.

  • Small pupils.

 

What to do when you suspect a loved one has had an opioid overdose?

As the saying goes, knowledge is power. Knowing the symptoms and signs of an overdose won't help your loved one if you don't know how to intervene when you recognize the symptoms. It greatly determines whether the person lives or passes on. The following are some immediate actions you need to take when the danger of an opioid overdose looms;

 

  • Call 9-1-1 immediately and stay with them until an emergency worker arrives.

  • Start rescue breathing if your loved one's breath is too slow or has stopped; Remove anything that may be in their mouth. Pinch the nose, breathe into his mouth every 5 seconds for 30 seconds, and continue for 2 or 3 minutes. Always follow the instructions of the 9-1-1 operator if you need help performing the rescue breathing procedure.

  • Lay your loved one in the recovery position, i.e., on his side, to avoid choking. Once you breathe again, put them on their side with their top leg and arm crossed over the body.

  • Try to keep your loved one awake and breathing.

  • Administer naloxone if it's available. Naloxone is a safe medication that counters the effects of an opioid overdose. It is usually injected into the muscle or sprayed into the nose to rapidly block the results of the opioid and force it from the brain.

Treatment at Rolling Hills Recovery Center

Opioid Overdose Treatment

Rescuing your loved one from an opioid overdose does not mean you or your loved one are safe. Once saved from an opioid overdose using naloxone, you will likely go into opioid withdrawal when you wake up. The withdrawal symptoms are excruciating and weary. 

 

You need to find a professional treatment regime that will help you safely wean away from the painkillers without experiencing a relapse and help you remain recovered from the dependency. Consider finding an addiction treatment center to help you with your recovery.

Preventing an Opioid Overdose

It is vital to reduce the use of opioids in the general community and at home. Some of these measures will come in handy to prevent opioid overdose in the community and at home;

 

  • Keep all medicines, including opioids, away from children's reach.

  • Only use the recommended or prescribed dosage for your treatment.

  • Be keen to identify when you or a loved one is becoming dependent on the prescribed opioid.

  • Limiting inappropriate over-the-counter sales and purchases of opioids.

  • Monitoring opioid prescribing and dispensing, i.e., do not refill a prescription if its refill time is not due.

  • Increasing the availability of opioid treatment, including for those dependent on prescription opioids

  • Awareness; educate yourself and your loved ones on the dangers of the potency of prescription opioids.

  • Consult your health provider and learn about when you may need naloxone and how to administer it. Make sure your loved ones know how to help in an emergency.

on-tablet-pic_edited_edited_edited_edited.jpg

Rolling Hills Recovery Center Is Here For You. Verify Your Insurance Today.

A patient navigator is ready to help. Our team of dedicated professionals are here to help 24 hours a day.

or

The Bottom Line

If you are using an opioid, you are at a high risk of suffering from an overdose and related consequences. When using prescription opioids, make sure you strictly follow the doctor's prescription. Limit your medicine use, safely store your medicines, and don't share your medicine or borrow a friend's or another family member's prescription. An opioid overdose can kill you within minutes if you don't get immediate medical intervention or give you permanent brain damage. The consequences are too dire; Do not misuse opioids.

Sources
  • Facebook
  • Instagram
  • LinkedIn

Are You Ready To Change Your Life?

Our experienced staff is available 24/7 to answer any questions you may have. Call today and change your tomorrow.

Not Quite Ready To Talk? Request A Call Back

Request Call Back

Protected by reCAPTCHA and Google privacy and terms of service apply

RHRC_Combination_Logo_Mark_White.png
Levels of Care
Addiction Information
Treatments
Specialty Therapies
Substances

Rollinghillsrecoverycenter.com proudly supports:

Rolling Hills Recovery Center NAME ONLY (3D - white logo dark background)_edited.png
425 Main St. Chester, NJ 07930

Toll-Free: 855.559.8550
Email: Info@rollinghillsrecoverycenter.com

Directions
images (6)_edited_edited_edited.png
png_270_kb_edited_edited.png

Copyright © 2024 Rolling Hills Recovery Center, LLC

on-phone-pic- (1)_edited_edited.png
What is an opioid overdose?
Causes of an opioid overdose
Signs and symptoms of an opioid overdose
Opioid overdose treatment
Preventing an opioid overdose
The bottom line
bottom of page